Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 294, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 30, 2007, 8:47 PM EDT for Alamance County, North Carolina. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2007, 8:47 PM EDT (00:47 UTC)
- Expired
- Aug 30, 2007, 9:00 PM EDT
- In force
- 13 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:55 PM EDT | TSTM WND DMG | 3 Sw Snow Camp, NC | LAW ENFORCEMENT REPORTED A TREE DOWN ACROSS ANDERS RD. AT PLEASANT HILL CHURCH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 310047 SVRRAH NCC001-310100- /O.NEW.KRAH.SV.W.0294.070831T0047Z-070831T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 847 PM EDT THU AUG 30 2007 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 900 PM EDT * AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SNOW CAMP...OR ABOUT 11 MILES SOUTH OF GRAHAM...MOVING SOUTHWEST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SNOW CAMP... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3584 7937 3584 7953 3598 7951 3594 7939 TIME...MOT...LOC 0047Z 023DEG 13KT 3590 7946 $$ 14
1 follow-up statement
000 WWUS52 KRAH 310100 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 900 PM EDT THU AUG 30 2007 NCC001-310110- /O.EXP.KRAH.SV.W.0294.000000T0000Z-070831T0100Z/ ALAMANCE NC- 900 PM EDT THU AUG 30 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALAMANCE COUNTY EXPIRES AT 900 PM EDT... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3584 7937 3584 7953 3598 7951 3594 7939 TIME...MOT...LOC 0100Z 023DEG 13KT 3586 7948 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:10 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 30, 3:10 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT THU AUG 30 2007
.SYNOPSIS...
A WEAK SURFACE TROUGH WILL LINGER OVER THE FOOTHILLS AND WESTERN
PIEDMONT THROUGH FRIDAY... WHILE A NARROW RIDGE OF HIGH PRESSURE
WILL DISSIPATE OVER THE EASTERN THIRD OF NC. MEANWHILE... A STRONGER
HIGH WILL BUILD SOUTH FROM CENTRAL CANADA AND PUSH A COLD FRONT INTO
OUR AREA SATURDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...NO CHANGE TO PAST THINKING.
ISOLATED TO SCATTERED CONVECTIVE POTENTIAL WILL CONTINUE TO BE
GREATEST ACROSS THE WESTERN PIEDMONT THROUGH FRIDAY AFTERNOON.
MODEL RESOLUTION IN THE DEPICTION OF SUBTLE DISTURBANCES IN THE NW
ALOFT HAVE NOT BEEN THE BEST TO SAY THE LEAST. SO CONFIDENCE IS LOW
WITH THE HANDLING OF SHORTWAVE DETAILS THROUGH THE NEXT 24 HOURS.
SE DIVING SHORTWAVE TROUGH OVER THE OHIO VALLEY...BEST DETECTED IN
WV IMAGERY...WILL APPROACH THE AREA TONIGHT...AND THEN MOVE EAST OF
THE AREA BY TOMORROW AFTERNOON. THIS WILL RESULT IN WEAK UPPER
VERTICAL MOTION OVERSPREADING THE AREA TOWARDS DURING THE PREDAWN
HOURS...JUSTIFYING THE CONTINUANCE OF NOCTURNAL ISOLATED TO SMALL
CHANCE POPS IN THE WEST...WHERE HIGHER MOISTURE AND INSTABILITY WILL
PERSIST. PARTLY TO MOSTLY CLOUDY SKIES WILL KEEP MINS IN THE LOWER
70S...ON THE WARM SIDE OF STATISTICAL GUIDANCE...WITH THE EXCEPTION
OF MID TO UPPER 60S IN THE COOLER NE.
WEAK AREA OF LOW PRESSURE THAT WAS PARKED ACROSS UPSTATE SC/SW NC
WILL MIGRATE SOUTH DURING THE DAY TOMORROW...LEAVING THE FORECAST
AREA...INCLUDING WESTERN PORTIONS...UNDER A WEAK NORTHERLY WIND FLOW
AT THE SURFACE. ALTHOUGH I HAVE MY ASSUMPTIONS THAT THERE WILL BE A
LINGERING INVERTED TROUGH IN ITS WAKE...THE LOW-LEVEL CONFLUENCE IS
EXPECTED TO BE MUCH WEAKER TOMORROW THAN IN DAYS PAST. SO DESPITE AN
INCREASE IN OVERALL MOISTURE...THE LACK OF A LOW LEVEL SUPPORT COULD
ACTUALLY RESULT IN LESSER COVERAGE TOMORROW AFTERNOON. HIGH
TEMPERATURE TOMORROW AFTERNOON PROBLEMATIC DUE TO LOW CONFIDENCE IN
MODEL RESOLUTION OF LOW-LEVEL MOISTURE. AS MID-LEVEL CAP CONTINUES
TO WEAKEN...DO NOT EXPECT HIGH BASED STRATOCU TO STAY AROUND AS LONG
AS IT HAS TODAY. FORECAST SOUNDINGS SHOW A GOOD DEAL OF MOISTURE
FROM 500MB ON UP...SO EITHER WAY...WE SHOULD BE 3 TO 5 DEGREES
COOLER THAN FULL SUN THICKNESSES...AND NOT FAR FROM CURRENT
AFTERNOON READINGS CONSISTING OF UPPER 80S TO AROUND 90.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
DEEP NORTHERLY FLOW WILL LIMIT MOISTURE AVAILABILITY AND A DOMINANCE
OF ISENTROPIC DOWNGLIDE AS WEAK COLD FRONT DROPS SLOWLY SOUTH
THROUGH THE AREA THROUGH LATE SATURDAY AFTERNOON THROUGH SATURDAY
NIGHT... BEST DEPICTED WITH MODEL LIS. MODEL QPF IS JUST BARELY
SHORT OF NIL...AS ADEQUATE VERTICAL WIND SHEAR AND INSTABILITY IS
JUST NOT AVAILABLE. KEPT THE ISOLATED POPS ACROSS THE AREA FOR
SATURDAY... TAPERING OFF NORTH TO SOUTH SATURDAY NIGHT AS DRIER AIR
WORKS IN FROM THE NORTH. CLOUDS COULD BE SLOW TO MIX OUT ON
SATURDAY WITH BOTH THE NAM AND GFS MOISTURE TIME HEIGHT CROSS
SECTIONS...SHOWING THE LOWEST 5KFT SATURATED WITH NE ATLANTIC
MARITIME AIR. CURRENT FORECAST HIGHS COULD BE TOO WARM WITH CLOUDS
PERSIST ACROSS THE AREA. HIGHS IN THE MID TO UPPER 80S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THERE IS FAIRLY GOOD AGREEMENT THAT A MID-LEVEL LOW OVER THE GULF
COAST STATES WILL RETROGRADE WESTWARD INTO THE PLAINS THROUGH MID
WEEK. THIS WILL BRING SOME MUCH NEEDED TO DROUGHT STRICKEN AREAS
ACROSS ALABAMA AND GEORGIA...BUT WILL KEEP CENTRAL NC ON THE OUTSIDE
LOOKING IN...AS RIDGING OVER THE TN AND OHIO VALLEY WILL RESULT IN
THE CLIMATOLOGICAL DRY NW FLOW ALOFT REGIME.
HEIGHTS ALOFT INCREASE TO NEAR NORMAL TO SLIGHTLY ABOVE AS
SUBTROPICAL RIDGE OVER THE WESTERN ATLANTIC EXPANDS WESTWARD
OVER THE SOUTHEASTERN US. LOW-LEVEL EASTERLY WIND
COMPONENT...CIRCULATING CLOCK-WISE AROUND OFFSHORE SURFACE HIGH...
COULD ACT TO TEMPER TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS
THROUGH THE PERIOD. HIGHS IN THE UPPER 80S. LOWS IN THE 65 TO 70.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WEAK LOW LEVEL FLOW MAINLY FROM THE NORTHEAST WITH LIGHT AND
VARIABLE WINDS AT THE SURFACE WILL PERSIST THROUGH FRIDAY MORNING.
AIR DRIFTING TOWARD A WEAK LOW PRESSURE TROUGH IN THE WESTERN
PIEDMONT WILL CONTAIN A NEAR SATURATED LAYER RESULTING IN SCATTERED
TO BROKEN STRATOCUMULUS WITH BASES AT 3 TO 5 THSD FT. AREAS OF MVFR
VISIBILITY IN HAZE ARE ALSO EXPECTED NEAR DAYBREAK...POSSIBLY IFR IN
STRATUS AND FOG IN THE COASTAL PLAIN AND SANDHILLS...INCLUDING KFAY
AND KRWI.
FOR LATER FRIDAY THROUGH TUESDAY...A COLD FRONT IS EXPECTED TO MOVE
SOUTHWARD ACROSS THE AREA FRIDAY NIGHT AND BECOME NEARLY STATIONARY
SOUTH OF THE AREA ON SATURDAY. THIS WILL BE ACCOMPANIED BY ISOLATED
SHOWERS AND TSTMS WITH POTENTIAL FOR BRIEF MVFR OR IFR CONDITIONS IN
RAIN.
A BROAD AREA OF HIGH PRESSURE TO THE NORTH WILL HELP PUSH MARITIME
AIR FROM OFF THE ATLANTIC INTO CENTRAL NORTH CAROLINA SUNDAY THROUGH
TUESDAY. THIS WILL INCREASE THE POTENTIAL FOR STRATUS AND FOG EACH
MORNING WITH POSSIBLE MVFR OR IFR CONDITIONS. OTHERWISE NO AVIATION
WEATHER HAZARDS ARE EXPECTED THROUGH TUESDAY.
&&
.CLIMATE...
EVEN IF NORMAL TEMPERATURES ARE REALIZED FOR THE REMAINDER OF THE
MONTH... RDU AND GSO WOULD BREAK THE ALL TIME RECORD FOR THE
HIGHEST MONTHLY AVERAGE TEMPERATURE EVER AND SHATTER THE HOTTEST
AUGUST ON RECORD.
THE MONTHLY AVERAGE TEMPERATURES AT RALEIGH-DURHAM AND GREENSBORO...
USING DATA THROUGH AUGUST 29TH... WAS 84.4F (7.2 DEGREES ABOVE
NORMAL)...AND 83.4F (7.2 DEGREES ABOVE NORMAL) RESPECTIVELY.
THE HIGHEST MONTHLY AVERAGE TEMPERATURE EVER AT RDU AND GSO ARE
82.5 AND 82.0 RESPECTIVELY...BOTH OF WHICH WERE SET DURING JULY OF
1993.
HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 80.0/1975 80.6/1995
2) 79.7/1988 80.5/2006
3) 79.4/2006 80.3/1988
4) 79.4/1995 80.2/2005
5) 79.3/2005 80.0/1999
TOTAL NUMBER OF 90 DEGREE DAYS IN AUGUST AT RALEIGH-DURHAM THROUGH
AUGUST 29... 28.
THE TOTAL NUMBER OF 90 DEGREE DAYS FOR THE SEASON THROUGH AUGUST
29 AT RALEIGH-DURHAM... 64.
TOTAL NUMBER OF 90 DEGREE DAYS IN AUGUST FOR GREENSBORO THROUGH
AUGUST 29... 26.
THE TOTAL NUMBER OF 90 DEGREE DAYS FOR THE SEASON THROUGH AUGUST
29 AT GREENSBORO... 48.
THE SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH CAROLINA ARE
NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE UPCOMING WEEK.
THROUGH 8AM THIS MORNING...THE MONTH TO DATE RAINFALL TOTAL AND
DEPARTURE FROM THE 30 YEAR NORMAL AT GREENSBORO WAS 1.36 (2.22
BELOW NORMAL). AT RALEIGH-DURHAM...THE RAINFALL TOTAL FOR THE MONTH
WAS ONLY 0.91 (2.61 BELOW NORMAL). IF THESE RAINFALL TOTALS REMAINED
UNCHANGED...THIS WOULD BE ONE OF THE DRIEST AUGUSTS ON RECORD AT
BOTH LOCATIONS.
HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:
GSO RDU
(SINCE 1929) (SINCE 1944)
1) 0.71/1972 0.81/1950
2) 1.13/1979 1.01/1997
3) 1.19/1962 1.13/1984
4) 1.40/1932 1.31/1956
5) 1.44/1983 1.52/1976
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...RFG
CLIMATE...STAFFHazardous weather outlook, Aug 30, 5:21 AM EDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 521 AM EDT THU AUG 30 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-310930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 521 AM EDT THU AUG 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 30, 6:19 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 619 PM EDT THU AUG 30 2007 NCZ038-302315- DAVIDSON- 619 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 715 PM EDT... AT 619 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES NORTHWEST OF HIGH ROCK... OR ABOUT 12 MILES SOUTHWEST OF LEXINGTON... MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OR JUST WEST OF HIGH ROCK LAKE THROUGH 700 PM. GUSTY WINDS OF 30 TO 40 MPH... AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE STORMS WILL PASS CLOSE ENOUGH TO BRING THE THREAT OF STRONG SHIFTING WINDS TO THE HIGH ROCK LAKE REGION. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. BADGETT
Special weather statement, Aug 30, 7:30 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 730 PM EDT THU AUG 30 2007 NCZ038-039-073-074-310030- DAVIDSON-MONTGOMERY-RANDOLPH-STANLY- 730 PM EDT THU AUG 30 2007 ...THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAINFALL OVER THE UWHARRIES... AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN OVER SOUTHWEST RANDOLPH... SOUTHEAST DAVIDSON... NORTHWEST MONTGOMERY... AND NORTHEAST STANLY COUNTIES. THE STRONGEST THUNDERSTORMS EXTENDED FROM NEAR MARTHA SOUTHWEST TO BADIN LAKE... MOVING SLOWLY TO THE SOUTH-SOUTHWEST AT 15 MPH. LOCATIONS IMPACTED THROUGH 830 PM INCLUDE... RURAL SOUTHWEST RANDOLPH COUNTY... NORTHWEST MONTGOMERY COUNTY... SOUTHERN DAVIDSON COUNTY... NORTHERN STANLY COUNTY... BADIN LAKE... BADIN... NEW LONDON... ALBEMARLE. GUSTY WINDS OF 30 TO 40 MPH... FREQUENT CLOUD-TO-GROUND LIGHTNING... AND HEAVY RAIN FOR 20 TO 30 MINUTES... CAN BE EXPECTED WITH THESE THUNDERSTORMS. RAINFALL RATES WITH THESE STORMS WILL RANGE BETWEEN 1.5 AND 2 INCHES PER HOUR. THESE RAINFALL RATES WILL PRODUCE MINOR FLOODING OF POOR DRAINAGE AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE CAUTION. BADGETT
Special weather statement, Aug 30, 7:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 754 PM EDT THU AUG 30 2007 NCZ023-039-040-310045- ALAMANCE-CHATHAM-RANDOLPH- 754 PM EDT THU AUG 30 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...RANDOLPH AND CHATHAM COUNTIES THROUGH 845 PM EDT... AT 750 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SNOW CAMP...OR ABOUT 12 MILES NORTH OF SILER CITY...MOVING SOUTH-SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STALEY AROUND 825 PM EDT...SILER CITY AROUND 835 PM EDT. MORE THUNDERSTORMS ARE DEVELOPING INTO EASTERN RANDOLPH COUNTY...AND WILL AFFECT RAMSEUR...COLERIDGE...FRANKLINVILLE...AND SEAGROVE THROUGH 845 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...HEAVY DOWNPOURS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. BLS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:14 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.